Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2017, 4:15 PM EDT for Lebanon County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 12, 2017, 5:15 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lebanon County, PA
The radar
The State College radar (KCCX), 151 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:05 PM EDT | TSTM WND DMG | Lebanon, PA | TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS51 KCTP 122015
SVRCTP
PAC075-122115-
/O.NEW.KCTP.SV.W.0151.170812T2015Z-170812T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
415 PM EDT SAT AUG 12 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Lebanon County in south central Pennsylvania...
* Until 515 PM EDT
* At 414 PM EDT, a severe thunderstorm was located over Dehart Dam,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. This storm has a
history of causing wind damage.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Myerstown, Cornwall, Palmyra, Annville, Lebanon, Harper Tavern,
Timber Hills, Lawn, Richland and Quentin.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 259 to 264.
Interstate 78 from mile markers 0 to 8.
Interstate 81 from mile markers 82 to 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4027 7626 4025 7635 4024 7644 4020 7657
4048 7668 4055 7654 4054 7651 4037 7625
4036 7620 4031 7615
TIME...MOT...LOC 2014Z 288DEG 19KT 4049 7673
HAIL...1.00IN
WIND...60MPH
$$
La Corte1 follow-up statement
494
WWUS51 KCTP 122103
SVSCTP
Severe Weather Statement
National Weather Service State College PA
503 PM EDT SAT AUG 12 2017
PAC075-122115-
/O.CON.KCTP.SV.W.0151.000000T0000Z-170812T2115Z/
Lebanon PA-
503 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR LEBANON COUNTY...
At 503 PM EDT, a severe thunderstorm was located over Sand Hill,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Myerstown, Cornwall, Palmyra, Annville, Lebanon, Sand Hill, Mount
Gretna Heights, Timber Hills, Lawn and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4030 7661 4047 7641 4044 7635 4037 7625
4037 7623 4034 7618 4031 7615 4029 7620
4025 7638 4024 7644 4020 7656
TIME...MOT...LOC 2103Z 280DEG 21KT 4038 7640
HAIL...1.00IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 12, 3:45 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service State College PA 345 PM EDT Sat Aug 12 2017 .SYNOPSIS... A slow moving cold front will push southeast through the commonwealth late today. High pressure will build into the state from the Ohio Valley accompanied by fair, dry weather for Sunday and Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Ongoing convection is moving into my eastern zones. The activity is moving into a moderately unstable airmass and some cells have shown strong rotation prompting tornado warnings. The HRRR shows the activity continuing to blossom and move east, ultimately clearing my CWA by 00Z. We are monitoring the potential for heavy rain/flooding, especially as the storms move into the Susq Valley where they saw rainfall totals exceeding 3 inches last evening. We have a Severe Thunderstorm and Flash Flood watch in effect into the evening to cover the line of storms as it moves through. Drier air will move in overnight in stark contrast to the humid airmass in place now. A light shower will be possible over the far north, but for the most part we will be rain free. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Sunday should be a splendid day for outdoor activities with temps slightly below seasonal normals, sct-bkn fair weather cu, and comfortable dewpoints in the 50s across the central and nw zones, to around 60F in the southeast. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Surface high pressure center slides across PA Sunday night and off the coast Monday. Most areas will remain dry under the high but on the back side of the high moisture will move north along the spine of the Appalachians with an inverted trough bringing a by late afternoon over the Laurels and slight chances/isolated north over the mountains. Monday night a short-wave trough to our west over the Great Lakes will bring some clouds and a slight chance of a shower. As the short-wave nears and with heating of the day Tuesday, some scattered convection will develop over the central and eastern counties of PA. Short-wave ridge moves in behind this Tuesday night with a dry high pressure pattern over PA through Wednesday. A backdoor cold front moves into northeast area Wednesday night but likely only some clouds. The next storm system approaches from the west with a slight chance of showers moving into the western zones by morning. Warm front will increase POPs on Thursday spreading east across the PA with a cold front approaching western PA by afternoon Thursday. Models showing some uncertainty with the timing of this next system through PA. The pattern aloft becomes more zonal with short-waves moving across keeping the weather unsettled into the weekend. Temperatures next week will average near to slightly cooler than normal. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR will prevail with local restrictions possible associated with scattered strong to potentially severe thunderstorms into early evening over my SERN terminals. Expect areas of fog to develop overnight, with the fog burning off by mid morning Sunday. .OUTLOOK... Mon...Mainly VFR, but scattered SHRA in the afternoon/evening. Tue-Wed...No significant weather. Thu..Mainly VFR with scattered showers/thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ056-057- 059-063. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Watson AVIATION...La Corte
Hazardous weather outlook, Aug 12, 2:48 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service State College PA 248 PM EDT Sat Aug 12 2017 PAZ004-131900- Warren- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-011-017-024-025-033-034-131900- McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Widely scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-041-042-046-049>053-058-064>066-131900- Juniata-Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill-Adams-York- Lancaster- 248 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-026-027-035-037-045-131900- Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin- Fulton-Tioga-Southern Clinton- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ056-057-059-063-131900- Perry-Dauphin-Lebanon-Cumberland- 248 PM EDT Sat Aug 12 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 1:30 PM EDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service State College PA 130 PM EDT SAT AUG 12 2017 PAZ026-121800- Huntingdon PA- 130 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 200 PM EDT... At 129 PM EDT, Doppler radar indicated a strong thunderstorm over Shy Beaver, moving east at 15 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Trough Creek State Park, Shy Beaver, Saltillo, Cassville and Three Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4025 7824 4033 7821 4036 7791 4014 7796 TIME...MOT...LOC 1729Z 278DEG 15KT 4027 7819 Evanego
Local storm report, Aug 12, 3:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 1 ENE MILROY 40.72N 77.57W
08/12/2017 MIFFLIN PA FIRE DEPT/RESCUE
TREE DOWN ACROSS SALEM ROAD BETWEEN BLUE HOLLOW ROAD
AND JACKS LANE IN ARMAGH TOWNSHIP.
&&
EVENT NUMBER CTP1701365
EVANEGOLocal storm report, Aug 12, 3:10 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG YEAGERTOWN 40.64N 77.58W
08/12/2017 MIFFLIN PA FIRE DEPT/RESCUE
WIRES DOWN ALONG NORTH MAIN STREET NEAR THRID STREET IN
DERRY TOWNSHIP.
&&
EVENT NUMBER CTP1701366
EVANEGOLocal storm report, Aug 12, 3:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG MCALISTERVILLE 40.63N 77.28W
08/12/2017 JUNIATA PA FIRE DEPT/RESCUE
REPORTS OF TREES DOWN AND TREES ON WIRES IN NORTHERN
JUNIATA COUNTY.
&&
EVENT NUMBER CTP1701367
EVANEGOLocal storm report, Aug 12, 3:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG THOMPSONTOWN 40.57N 77.24W
08/12/2017 JUNIATA PA FIRE DEPT/RESCUE
REPORTS OF TREES ACROSS ROADS IN THOMPSONTOWN
&&
EVENT NUMBER CTP1701368
EVANEGOLocal storm report, Aug 12, 3:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG 2 NE MIFFLINTOWN 40.59N 77.37W
08/12/2017 JUNIATA PA FIRE DEPT/RESCUE
TREES DOWN NEAR INTERSECTION OF ROUTE 35 AND JERICHO
ROAD.
&&
EVENT NUMBER CTP1701369
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 28 min |
| Aug 11, 8:06 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Aug 11, 8:33 PM EDT | Special Weather Statement | CTP | Perry | 42 min |
| Aug 11, 8:46 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Aug 11, 9:33 PM EDT | Areal Flood Advisory | CTP | Dauphin, Juniata, Perry | 3 hr |
| Aug 11, 10:52 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Aug 12, 12:37 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry | 3 hr |
| Aug 12, 4:00 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 21 hr |
| Aug 12, 4:07 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 13 hr |
| Aug 12, 1:15 PM EDT | Special Weather Statement | CTP | Centre | 45 min |
| Aug 12, 1:17 PM EDT | Flash Flood Watch | CTP | Cumberland, Dauphin, Lebanon, Perry | 5 hr |
| Aug 12, 1:30 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Aug 12, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin, Snyder | 68 min |
| Aug 12, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 67 min |
| Aug 12, 3:03 PM EDT | Tornado Warning | CTP | Juniata, Perry | 57 min |
| Aug 12, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder | 81 min |
| Aug 12, 3:35 PM EDT | Tornado Warning | CTP | Dauphin, Lebanon | 55 min |
| Aug 12, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 72 min |
| Aug 12, 3:59 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 3 hr |
| Aug 12, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 102 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.